Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 153, NWS Nashville, TN

August 5, 2015Jackson County, Putnam County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 5, 2015, 4:37 PM CDT for Jackson County, Putnam County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2015, 4:37 PM CDT (21:37 UTC)
Expired
Aug 5, 2015, 5:00 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1213 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS54 KOHX 052137
SVROHX
TNC087-141-052200-
/O.NEW.KOHX.SV.W.0153.150805T2137Z-150805T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
437 PM CDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL JACKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 437 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BAXTER...OR
  9 MILES WEST OF COOKEVILLE...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BAXTER AROUND 445 PM CDT.
  COOKEVILLE AROUND 500 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BURGESS
FALLS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3618 8553 3608 8550 3607 8556 3606 8558
      3604 8559 3605 8561 3604 8562 3604 8567
      3607 8569 3608 8573 3621 8579 3623 8578
      3631 8566
TIME...MOT...LOC 2137Z 257DEG 16KT 3616 8568 

HAIL...0.75IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:31 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 5, 3:31 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
331 PM CDT WED AUG 5 2015

.DISCUSSION...
ACTIVE PATTERN IN PLACE THIS AFTERNOON. SHOWER AND TSTM ACTIVITY
OVER KY AND TN IN RESPONSE TO A SERIES OF IMPULSES OUT AHEAD OF
THE MAIN SHORTWAVE OVER WESTERN MO. FRONTAL BOUNDARY IS LOCATED
OVER OK AND STRETCHES NE ACROSS CENTRAL MO. JUST EAST OF THE
BOUNDARY...A LINE OF SHOWERS AND TSTMS IS ONGOING.

MODELS IN AGREEMENT WITH THE DEEPER MOISTURE AND UPPER DIVERGENCE
SPREADING ACROSS OUR AREA TONIGHT. OVERNIGHT AREAL AVG QPF AMOUNTS
WILL RANGE FROM AROUND 1 INCH NW TO A QUARTER INCH SE. WILL INCLUDE
90 POPS NW DOWN TO 60 SE.

UNSETTLED CONDITIONS TO CONTINUE INTO THURSDAY AS THE MAIN FRONTAL
BOUNDARY AND SHORTWAVE ENERGY MOVES THROUGH. CAPE VALUES WILL
ELEVATE RATHER SHARPLY BETWEEN 12Z AND 18Z THU. 850 MB WINDS OF UP
TO 35 KTS WILL ALSO BE IN PLAY. THEREFORE...CANNOT RULE OUT A STRONG
TSTM OR TWO. OTW...POP VALUES WILL AGAIN BE ON THE HIGH SIDE.

THU NT...PRECIP WILL BEGIN TO DECREASE FROM WEST TO EAST. BY 12Z
FRI...THE ACTIVITY SHOULD BE EXITING THE PLATEAU.

ON FRI...MODELS PUT THE CLAMPS ON ANY FAVORABLE CONVECTIVE CAPE TO
CAP RATIOS. WILL GO AHEAD AND LEAVE A SLIGHT CHANCE GOING ACROSS THE
SOUTH ONLY.

FOR THE NEAR TERM TEMPS...WONT DEVIATE MUCH FROM THE MAV GUIDANCE
THIS ROUND. WEST OF PLAT...WILL GENERALLY GO WITH HIGHS LOW TO MID
80S...LOWS NEAR 70.

IN THE EXT FCST...DRIER AIR TO WORK IN BEHIND THE AFOREMENTIONED
FROPA. CAPE/CAP RATIOS TAKE A SHARP DIVE AND FAIL TO GO POSITIVE
UNTIL MONDAY. AT THAT TIME...THE NW FLOW BEGINS TO LOSE ITS
STRONG ANTI-CYCLONIC STRUCTURE AND MORE OF A STRAIGHTLINE IMPULSE
RIDDEN FLOW RETURNS. ALSO...THE FLOW WILL BE STRONG ENOUGH TO
PRODUCE A FROPA ON TUESDAY. SO...AFTER A POP FREE WEEKEND...POPS
TO RETURN DURING THE MON-WED PERIOD.

FOR THE EXT TEMPS...850 MB TEMPS TO BRIEFLY SOAR JUST AHEAD OF
TUESDAY'S FROPA. WILL SEE SEASONAL TEMPS RAMP UP TO THE MID 90S MON
AND TUES. BEHIND THE FRONT...SEASONAL TEMPS AND LOWER DEWPOINTS.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  83  71  84 /  80  90  40  10
CLARKSVILLE    70  83  71  84 /  90  80  20  10
CROSSVILLE     69  79  67  79 /  60  90  60  10
COLUMBIA       71  85  70  85 /  70  90  50  20
LAWRENCEBURG   71  84  70  85 /  70  80  50  20
WAVERLY        70  83  71  84 /  80  70  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21
Hazardous weather outlook, Aug 5, 5:13 AM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT WED AUG 5 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-061015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
513 AM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
MIDDLE TENNESSEE TODAY...WITH ANOTHER ROUND OF SHOWERS AND STORMS
MOVING ACROSS WEDNESDAY NIGHT. A FEW STORMS MAY BE STRONG WITH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE ON THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE MID
STATE ON THURSDAY. A FEW STORMS MAY CONTAIN DAMAGING WINDS ALONG
WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHAMBURGER

In the hours before

Special weather statement, Aug 5, 3:25 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT WED AUG 5 2015

TNZ059-060-052100-
WILLIAMSON TN-MAURY TN-
325 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON AND
NORTHERN MAURY COUNTIES UNTIL 400 PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF COLUMBIA...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SPRING HILL...THOMPSON'S STATION...WILLAIMSPORT AND SANTA
FE.

LAT...LON 3569 8727 3590 8705 3572 8683 3559 8715
TIME...MOT...LOC 2024Z 231DEG 13KT 3572 8710

MR3
Special weather statement, Aug 5, 3:46 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
346 PM CDT WED AUG 5 2015

TNZ030-032-064-052115-
PUTNAM TN-DE KALB TN-SMITH TN-
346 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUTNAM...
SOUTHEASTERN SMITH AND NORTHWESTERN DE KALB COUNTIES UNTIL 415 PM
CDT...

AT 345 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF WATERTOWN...OR 12 MILES NORTHWEST OF SMITHVILLE...
MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARTHAGE...GORDONSVILLE...HICKMAN...SOUTH CARTHAGE...ALEXANDRIA...
DOWELLTOWN...LIBERTY...CENTER HILL LAKE AND EDGAR EVANS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3614 8569 3595 8594 3601 8604 3603 8604
      3604 8605 3606 8605 3606 8606 3607 8605
      3607 8606 3613 8607 3630 8596
TIME...MOT...LOC 2045Z 216DEG 12KT 3606 8601

MR3
Special weather statement, Aug 5, 4:03 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
403 PM CDT WED AUG 5 2015

TNZ031-032-052130-
PUTNAM TN-JACKSON TN-
403 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUTNAM AND SOUTH
CENTRAL JACKSON COUNTIES UNTIL 430 PM CDT...

AT 403 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAXTER...OR 11 MILES SOUTH OF GAINESBORO...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BAXTER AROUND 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING IN LOW LYING AREAS.

&&

LAT...LON 3617 8578 3626 8576 3625 8558 3610 8567
TIME...MOT...LOC 2103Z 290DEG 10KT 3620 8571

19
Special weather statement, Aug 5, 4:09 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT WED AUG 5 2015

TNZ030-064-052145-
DE KALB TN-SMITH TN-
409 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH AND NORTHERN
DE KALB COUNTIES UNTIL 445 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF GORDONSVILLE...OR 12 MILES NORTHWEST OF SMITHVILLE...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GORDONSVILLE AROUND 420 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CENTER HILL LAKE...
HICKMAN...ALEXANDRIA...DOWELLTOWN...EDGAR EVANS STATE PARK AND
LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. TORRENTIAL DOWNPOURS MAY ALSO
CAUSE PONDING OF WATER IN LOW LYING AREAS.

&&

LAT...LON 3622 8581 3619 8580 3618 8581 3617 8579
      3617 8581 3613 8581 3610 8579 3609 8577
      3608 8578 3607 8575 3608 8575 3604 8573
      3600 8601 3607 8606 3607 8605 3608 8606
      3611 8607
TIME...MOT...LOC 2108Z 247DEG 24KT 3607 8599

19
Special weather statement, Aug 5, 4:26 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 PM CDT WED AUG 5 2015

TNZ028-030-052200-
SMITH TN-WILSON TN-
426 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WILSON AND
SOUTHWESTERN SMITH COUNTIES UNTIL 500 PM CDT...

AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEBANON...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. REMEMBER...WINDS OVER 40 MPH ARE CAPABLE OF BREAKING
TREE LIMBS AND BLOWING DOWN SHALLOW ROOTED OR INFIRMED TREES.

LOCATIONS IMPACTED INCLUDE...
LEBANON...WATERTOWN...ALEXANDRIA AND TUCKERS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. TORRENTIAL DOWNPOURS WILL
LIKELY CAUSE PONDING OF WATER IN LOW LYING AREAS.

&&

LAT...LON 3622 8598 3609 8601 3608 8603 3609 8606
      3607 8606 3607 8605 3606 8606 3606 8605
      3604 8605 3603 8604 3610 8635 3621 8632
TIME...MOT...LOC 2124Z 276DEG 31KT 3616 8625

19
Local storm report, Aug 5, 4:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     ALEXANDRIA              36.08N  86.03W
08/05/2015                   DE KALB            TN   911 CALL CENTER

            TREES DOWN IN ALEXANDRIA. EVENT TIME RADAR ESTIMATED.

&&

EVENT NUMBER OHX1500760

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:18 PM CDTAreal Flood AdvisoryOHXCumberland, Putnam, Van Buren, White3 hr
Aug 5, 1:42 PM CDTSpecial Weather StatementOHXWilliamson33 min
Aug 5, 2:11 PM CDTSpecial Weather StatementOHXPerry34 min
Aug 5, 2:28 PM CDTSpecial Weather StatementOHXDavidson47 min
Aug 5, 2:43 PM CDTSpecial Weather StatementOHXHickman47 min
Aug 5, 2:48 PM CDTSevere Thunderstorm WarningOHXHickman42 min
Aug 5, 3:25 PM CDTSpecial Weather StatementOHXMaury35 min
Aug 5, 3:46 PM CDTSpecial Weather StatementOHXSmith29 min
Aug 5, 4:03 PM CDTSpecial Weather StatementOHXPutnam27 min
Aug 5, 4:09 PM CDTSpecial Weather StatementOHXDeKalb36 min
Aug 5, 4:18 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith27 min
Aug 5, 4:26 PM CDTSpecial Weather StatementOHXWilson34 min
Aug 5, 4:30 PM CDTSevere Thunderstorm WarningOHXWilson30 min
Aug 5, 4:46 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale44 min
Aug 5, 5:02 PM CDTSpecial Weather StatementOHXWilson43 min
Aug 5, 5:14 PM CDTSpecial Weather StatementOHXJackson, Smith46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.